Follow

You don’t really get a period if you’re on birth control pills. Here’s why

Published on:6 July 2020, 13:58pm IST
Being on birth control pills comes with a lot of questions, especially about having or not having a period. We got an expert to answer them for you!
Sonakshi Kohli
  • 83 Likes
What you think is your period is actually withdrawal bleeding. Image courtesy: Shutterstock
Listen to this article

They say all that glitters is not gold. And we say, all that bleeds is not a period. You heard it, ladies. We’re straight-up calling your monthlies a big, fat lie—if you are on a hormonal birth control pill, that is.

You’re probably wondering, “why?”

“Women who do not consume oral contraceptive pills release an egg as a part of their monthly ovulation cycle due to the naturally-occurring hormonal fluctuations in their bodies,” says Dr Neema Sharma, director of the obstetrics and gynaecology department, Fortis Hospital, Vasant Kunj, Delhi.

Needless to say, when this egg isn’t fertilised by a sperm, it breaks down and exits your body. Hence, you get your period. “However, if a woman is consuming oral contraceptives regularly and religiously, her natural hormones are suppressed and as a result, there are no indigenous hormones,” she adds.

She further explains that when a woman enters the ‘no-pill’ interval of 7 days after consuming pills for 21 days continuously, the level of hormones in her body decline.

The result?

Firstly, you won’t ovulate
“The natural fluctuation of hormones in the body of a woman who is not on the pill is what causes ovulation, a process in which the ovaries release an egg every month. With the absence of indigenous hormones in the case of a woman who consumes oral contraceptives, ovulation does not take place,” Dr Sharma explains.

PCOD
When you take birth control pills you ensure that you don’t ovulate. Image Courtesy: Shutterstock

And nope, your period will NOT be a ‘normal’ period’
According to Dr Sharma, with a lack of hormones to maintain the lining of the uterus, the body has no option but to shed the uterine lining (prepared by the body to support the growth of a fertilised egg), which exits the body along with blood and other fluids.

Withdrawal bleeding
What you experience while on the pill is withdrawal bleeding and not a menstrual period. Image courtesy: Shutterstock

“This is known as ‘withdrawal period’. It is definitely different from a regular period that a woman gets if she does not consume hormonal birth control pills at all,” she says.

But what’s ‘normal’ during this ‘abnormal’ period?
As per Dr Sharma, when you’re on a regular course of hormonal contraceptive pills, you could experience a light, scanty period. In fact, some times, it can just be as light as slight spotting as well.

She further adds that the period pain experienced by a woman on the pill might be lesser and your periods could become more regular. Apart from this, oral contraceptives can cause a host of different changes in the body.

“They can lead to mood swings, bleeding between your menstrual cycle, breast tenderness and pain, cause or aggravate an existing migraine problem, bloating, and nausea,” she warns.

common period problems
Being on the pill also means zero to little period pain. Image Courtesy: Shutterstock

But here’s the brighter side of the situation: “These pills can be used to treat the problem of irregular periods, help make periods less painful and cause lesser bleeding as well. They are also prescribed for women suffering from polycystic ovarian syndrome (PCOS) that can lead to hormonal imbalances in the body, excessive facial hair, and acne,” says Dr Sharma.

So, what are the warning signs?
Considering the fact that oral contraceptives can change the way your hormones work completely, it only makes sense that they’re quite capable of causing some unexpected changes as well.

Bleeding between your regular menstrual cycle, for instance, is one cause of concern for many women who consume these hormonal pills on a regular basis.

Says Dr Sharma:

This is known as breakthrough bleeding. Usually, this is not something to worry about as it is likely to stop after a few cycles

However, if the problem persists even after three to five cycles, you should consult your gynaecologist. In this case, you’re likely to be prescribed a different pill with a higher dose of the oestrogen hormone, according to her.

Dr Sharma also emphasises that it is important to ensure that the pills are taken every day for 21 days, roughly around the same time during the day after eating food.

Additionally, these pills should be started on day 1 of your period and depending on the type of pill you’re taking, you should also get off the pill for 4 to 7 days every month. You should know what to do if you end up missing one pill on a certain day.

Another cause of concern that one should be aware of is the chance of conceiving due to missing a few pills and then consuming the pill unknowingly once a woman is already pregnant. “This can lead to a miscarriage,” warns Dr Sharma.

Hence, as much as birth control pills can help you balance out your hormones and keep the risk of an unwanted pregnancy at bay, they can also backfire if you show any carelessness while consuming them.

0 Comments

Please Post Your Comments

Your email address will not be published. Required fields are marked *

Sonakshi Kohli Sonakshi Kohli

Twenty kilos down and struggling to maintain the weight loss by preaching healthy eating, while eating unhealthy every now and then.